Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1997, 9:37 PM CDT for Hodgeman County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 11, 1997, 10:25 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:44 PM CDT | Hail 0.75 | Hanston, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3005 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
177 WUUS1 KDDC 120238 RRA SVRDDC KSC083-120325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 937 PM CDT WED JUN 11 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1025 PM CDT * THIS STORM WILL AFFECT HANSTON THROUGH 950 PM CDT. * AT 934 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF HANSTON MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. STOUT/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT WED JUN 11 1997 CHC OF SVR WX IS MAIN CHALLENGE FOR THIS VERSION. CU FIELD EAST OF LBL-HYS AS OF 19Z. ALSO WEAK CONVECTION WAS STARTING UP IN FAR SOUTHEAST COLORADO. DEWPOINTS OF 60 TO 65 PUSHING INTO CWA THIS AFTERNOON WITH LEE TROF IN EASTERN COLORADO WITH DRYLINE NEAR CO/KS BORDER. BEST THTA ADVECTION OVER FAR SOUTHWEST CORNER OF STATE WITH AREA OF CONVERGENCE AROUND TRB. WAVE CLOUDS DEVELOPED LEE OF MOUNTAINS THIS AFTERNOON AND SOME ASSOCIATED ENHANCED CU HAS DEVELOPED OVER EAST CENTRAL COLORADO. WIND PROFILES DO NOT LOOK ALL THAT IMPRESSIVE...BUT ETA CAPES EXCEED 3000J/KG OVER SOUTHEAST CWA BY 00Z...SO PERHAPS TORNADOES(?) WILL BE POSSIBLE. ANYWAY...EXPECT THAT AS ALL THIS MOVES EAST INTO BETTER MOISTURE AND WITH WEAK PVA MOVING INTO SOUTHWEST CORNER BY 00Z SHOULD SEE CONVECTION BECOME MORE ORGANIZED. FOR THURSDAY/THURSDAY NIGHT...SFC FLOW SHOULD RETURN TO SOUTHEASTLY AND SHOULD KEEP GOOD MOISTURE IN WESTERN KANSAS. UPPER FLOW BECOMES DIFFLUENT OVER CWA WITH WEAK S/W. MAY SEE ANOTHER BOUT IN THE AFTERNOON. WILL PUT POPS IN FOR LATE DAY TSRA AND EVENING WORDING. .DDC...NONE DDC 062/086 059/080 060 533 GCK 061/087 059/080 060 434 EHA 059/088 058/081 059 213 LBL 060/088 058/081 060 413 HYS 062/086 059/080 060 313 P28 064/087 061/082 062 535 REITER
In the hours before
Special weather statement, Jun 11, 9:08 PM CDT, 29 minutes before
KSZ030-031-043>046-061>065-074>080-084>089-120510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 905 PM CDT (805 PM MDT) WED JUN 11 1997 TORNADO WATCH NUMBER 402 FOR SOUTHWEST KANSAS AND PORTIONS OF CENTRAL KANSAS IN EFFECT UNTIL 900 PM CDT WAS ALLOWED TO EXPIRE. A NEW TORNADO WATCH HAS BEEN ISSUED FOR ELLIS COUNTY IN CENTRAL KANSAS AND POINTS TO THE NORTH AND EAST UNTIL 300 AM CDT THURSDAY MORNING. STOUT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jun 11, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jun 12, 1:18 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Jun 12, 1:31 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| Jun 12, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.